Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 7, NWS Denver/Boulder, CO

May 27, 2023Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at May 27, 2023, 2:12 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2023, 2:12 PM MDT (20:12 UTC)
Expired
May 27, 2023, 5:15 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.2 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3175 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WGUS55 KBOU 272012
FFWBOU
COC069-272315-
/O.NEW.KBOU.FF.W.0007.230527T2012Z-230527T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
212 PM MDT Sat May 27 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  The Cameron Peak Burn area in Central Larimer County in north 
  central Colorado...

* Until 515 PM MDT.

* At 212 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 0.5 inches of rain have 
  fallen. Additional rainfall amounts up to 0.5 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the some canyons in the Cameron Peak Burn scar. The 
debris flow can consist of rock, mud, vegetation and other loose 
materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly the east central portion of the Cameron Peak burn scar in 
  rural areas of Central Larimer County.

This includes the following additional locations...
Box Prairie, Upper Buckhorn along County Road 44H, Crystal Mountain 
and The Retreat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4059 10547 4051 10551 4047 10553 4046 10549
      4047 10547 4046 10540 4057 10532 4060 10542
      4060 10546

FLASH FLOOD...RADAR INDICATED

$$

Barjenbruch
1 follow-up statement
095 
WGUS75 KBOU 272053
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
253 PM MDT Sat May 27 2023

COC069-272315-
/O.CON.KBOU.FF.W.0007.000000T0000Z-230527T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
253 PM MDT Sat May 27 2023

...FLASH FLOOD WARNING FOR THE CAMERON PEAK BURN SCAR REMAINS IN 
EFFECT UNTIL 515 PM MDT THIS AFTERNOON FOR CENTRAL LARIMER COUNTY...

At 253 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain had mostly moved out of the Cameron Peak Burn Scar. Between 0.2 
and 0.6 inches of rain have fallen. Flash flooding is expected to be 
ongoing.

Excessive rainfall over the burn scar will result in debris flow 
moving through the some canyons in the Cameron Peak Burn scar. The 
debris flow can consist of rock, mud, vegetation and other loose 
materials.

HAZARD...Flash flooding caused by thunderstorms in and around the
         Cameron Peak Burn Scar.

SOURCE...Radar.

IMPACT...Flooding of areas in and around the Cameron Peak Burn
         Scar.

Some locations that will experience flash flooding include...
  mainly the east central portion of the Cameron Peak burn scar in 
  rural areas of Central Larimer County.

This includes the following additional locations...
Box Prairie, Upper Buckhorn along County Road 44H, Crystal Mountain 
and The Retreat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4059 10547 4051 10551 4047 10553 4046 10549
      4047 10547 4046 10540 4057 10532 4060 10542
      4060 10546

FLASH FLOOD...RADAR INDICATED

$$

Barjenbruch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at May 27, 11:42 AM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 27, 11:42 AM MDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1142 AM MDT Sat May 27 2023

.UPDATE...
Issued at 958 AM MDT Sat May 27 2023

The thinking about storms today and tonight has not changed a lot
from the discussion below. Models are still highlighting a few
strong to severe storms over Weld and Morgan Counties this
afternoon and early evening and another area across Lincoln
County as well. Large hail will be the primary threat from these
storms but some may congeal together into small line segments that
create strong winds. Of course, with it being eastern Colorado, a
weak tornado can't be ruled out either. PoPs were modified to
better reflect the timing of the storms. PoPs were lowered across
the far eastern plains early this afternoon as storms will only
form in the evening and overnight there. PoPs were increased in
the two areas mentioned above as the confidence that there will be
storms is increasing.

It still remains a question mark as to what will happen later this
evening and overnight tonight. If storms are not as strong or as
widespread this afternoon, this would leave a good amount of
unrealized instability for storms to form in the late evening and
overnight when the shortwave trough axis passes through. Models
seem to be favoring storm development in the late evening and
overnight more and more with each successive run. Therefore, PoPs
were increased and expanded westward tonight. It is possible that
these late evening storms near severe limits given the increased
shear.

&&

.SHORT TERM...(Today and tonight)
Issued at 328 AM MDT Sat May 27 2023

SSW flow aloft will remain over the area today into tonight as a
rather broad weak upper level trough is over the wrn US.  At lower
levels SSE low level flow will remain across the plains with MLCAPE
up to 1500 j/kg by aftn.  The shear profile is similar to yesterday
which would favor a few svr storms over nern CO.  Hi res data has
been favoring a few areas for development with one over portions of
Weld county and the other over ern Elbert and Lincoln counties.
Elsewhere will keep a chc of storms over the higher terrain although
activity could end up being more isold than currently fcst.  As for
highs, readings will be slightly above seasonal normals.

For tonight, not exactly sure how things will evolve. Some of the hi
res data has a 2nd round of storms developing by mid evening from
north of Denver to Greeley and then moving northeast across the
plains overnight.  This activity appears to develop along a
convergence zone, associated with an outflow boundary, from the
earlier plains convection  Confidence in this scenario is fairly low
at this point but will leave in a chc of storms thru the night in
case it does come to fruition.

.LONG TERM...(Sunday through Friday)
Issued at 328 AM MDT Sat May 27 2023

Key Messages:
1) A possible thunderstorm or two on your Sunday/Monday BBQ

2)Rain chances uncertain Wednesday & beyond

Not too many changes from the previous shift in the long-term
forecast as weak upper level ridging will lead to southwesterly flow
tracking moisture mainly into the northern foothills and far
northeastern plains. Thunderstorm coverage remains more scattered
for the higher terrain becoming isolated for the lower
elevations. Favorable thunderstorm conditions such as MUCAPE
values near 1000 J/kg and could lead to small hail, lightning and
brief heavy rainfall. Due to a holiday weekend which is mainly
celebrated outdoors and a marginal risk of severe storms, can't
stress this phase enough "When thunder roars, go indoors!" These
storms should exit the region by early Sunday evening.

A weak omega pattern will position over our region Monday which
keeps flow aloft quite weak. This will likely lead to southwesterly
mainly in the mountains and model soundings indicate long skinny
profiles favoring potential flood potential for burn areas Monday
afternoon. Storms may struggle to form in this weak shear and weak
MLCAPE environment but PWATs remain higher near 0.80-0.90 inches
thus this pattern will likely lead to a limited flood threat over
the burn scars through Monday evening. Eventually, these weak
scattered thunderstorms across the mountains and foothills will
decrease in coverage by Monday evening becoming more isolated into
the plains through Monday night. Tuesday, similar conditions will
occur mainly in the afternoon but soundings display a strong cap
meaning without upper level forcing, thunderstorms will likely
remain non-severe and produce only brief rainfall if they are
able to form. Will keep at least 20-30% PoPs for the urban
corridor and plains through Tuesday evening for now.

Ensemble guidance gets murky Wednesday with strong disagreement
between the GFS/ECMWF/Canadian on upper low placement. There is
ample amounts of moisture but additional forcing could lead to
stronger storms especially across the urban corridor and plains.
Leaning towards the ECMWF solution for now mainly because GFS brings
the upper level low too fast across the Rockies. This will likely
favor thunderstorms mainly west of the I-25 corridor but will keep
a blend of NBM PoPs/pervs shift PoPs for now. Outside of
thunderstorm chances through next week, there is strong agreement
in surface temperatures decreasing starting Friday. 700mb
temperatures drop significantly by Friday afternoon to 4-5 C
meaning those in the mountains can expect afternoon temperatures
near the mid 50s to low 60s and the plains will likely range from
the low to mid 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1133 AM MDT Sat May 27 2023

Winds this afternoon will be light until about 19-20Z when
southerly winds increase. The threat for storms to impact DEN
seems to be increasing so a TEMPO was added for thunderstorms this
afternoon. Gusty winds up to 35 knots and small hail would be the
primary impacts from a storm that comes overhead. Storms are
possible at the other terminals but there is a lower chance.

Confidence is also growing that a nighttime wave of storms will
move across DEN. This will be timed with the axis of a shortwave
trough that moves through and it taps into the unrealized
instability from the afternoon. Another TEMPO group was added for
DEN as this wave moves across. Afterwards, winds will become
weaker and trend towards drainage. Tomorrow, there will be a low
chance of storms.

&&

.HYDROLOGY...
Issued at 328 AM MDT Sat May 27 2023

Widely scattered storms will be possible in the burn scars this aftn
with a limited threat of flash flooding. Additionally, there will be a
limited flood threat over the burn areas through Monday as PWATs
increase near 0.80-0.90 inches meaning heavy rainfall could occur
under scattered thunderstorms.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Danielson
SHORT TERM...RPK
LONG TERM...AD
AVIATION...Danielson
HYDROLOGY...RPK/AD
Hazardous weather outlook, May 27, 10:50 AM MDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1050 AM MDT Sat May 27 2023

COZ030>051-281700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1050 AM MDT Sat May 27 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and evening. A
few of these storms may be severe across the eastern plains, with
large hail and damaging winds as the main threats. the primary
location for the severe storms would be Weld, Morgan, and Lincoln
Counties. A limited threat of burn scar flash flooding is also
possible today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday through Tuesday, moisture and instability will somewhat
decrease. This will lead to fewer showers and thunderstorms.
However, isolated to scattered afternoon showers and
thunderstorms are still expected. Moisture and instability begin
to increase by Wednesday, which should bring a better chance for
showers and thunderstorms for the later part of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, May 27, 2:04 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Denver CO
204 PM MDT Sat May 27 2023

COZ040-043-045-272100-
Central and South Weld County CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
204 PM MDT Sat May 27 2023

...Strong thunderstorms will impact portions of south central Weld
and central Adams Counties through 300 PM MDT...

At 204 PM MDT, Doppler radar was tracking thunderstorms capable of
producing a landspout tornado along a line extending from near
Hudson to 9 miles northeast of D.I.A Terminal and Concourses to far
eastern Aurora, or along a line extending from 26 miles south of
Greeley to 44 miles southwest of Fort Morgan to 21 miles east of
Denver. Movement was northeast at 15 mph.

HAZARD...Landspouts possible, winds in excess of 40 mph, and half
         inch hail.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.
         Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northeastern Aurora, Hudson, Bennett, Keenesburg, Manila Village,
Prospect Valley and Strasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If a tornado is spotted seek shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

&&

LAT...LON 4024 10444 3999 10433 3974 10433 3974 10458
      3994 10459 4011 10473
TIME...MOT...LOC 2004Z 244DEG 6KT 4006 10462 3994 10453 3975 10455

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:28 PM MDTAreal Flood AdvisoryBOUAdams, Logan, Morgan, Washington92 min
May 26, 6:56 PM MDTSpecial Weather StatementBOUWashington64 min
May 26, 7:06 PM MDTTornado Warning Tornado observedBOUWashington24 min
May 27, 1:54 PM MDTAreal Flood AdvisoryBOULarimer3 hr
May 27, 2:04 PM MDTSpecial Weather StatementBOUAdams56 min
May 27, 3:10 PM MDTSpecial Weather StatementBOUDenver50 min
May 27, 3:23 PM MDTSpecial Weather StatementBOUWeld52 min
May 27, 3:26 PM MDTSevere Thunderstorm WarningBOULarimer, Weld49 min
May 27, 3:27 PM MDTSevere Thunderstorm WarningBOUWeld30 min
May 27, 3:46 PM MDTSevere Thunderstorm WarningBOUWeld44 min
May 27, 3:50 PM MDTSevere Thunderstorm WarningBOULarimer, Weld27 min
May 27, 4:36 PM MDTSpecial Weather StatementBOUDenver39 min
May 27, 4:54 PM MDTFlash Flood WarningBOULarimer3 hr
May 27, 5:02 PM MDTSevere Thunderstorm WarningBOUAdams, Weld43 min
May 27, 5:43 PM MDTSevere Thunderstorm WarningBOUWeld32 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.